Olanzapine-Associated Neuroleptic Malignant Syndrome

    loading  Checking for direct PDF access through Ovid

Abstract

Neuroleptic malignant syndrome (NMS) is a rare but potentially serious complication of neuroleptic drugs. It may vary in both presenting characteristics and severity. Several different criteria for diagnosis exist, and each differs from the others slightly. We describe a 66-year-old woman with chronic paranoid schizophrenia who was prescribed olanzapine along with several other psychiatric drugs and an antihypertensive drug. The patient displayed several characteristics of NMS during therapy with olanzapine, including fever, elevated creatine kinase level, leukocytosis, and mild muscle rigidity. When olanzapine was held, the signs and symptoms improved and then returned with rechallenge of olanzapine. For this reason, olanzapine was considered strongly associated with this patient's apparent NMS episode. The patient's β-blocker therapy may have masked additional signs of NMS. In addition, the patient tolerated other neuroleptics that were started in the hospital after the suspected NMS episode. The variation among different diagnostic criteria makes this syndrome a challenging diagnosis at times, in particular when atypical antipsychotics are suspected as the causative agent.

Related Topics

    loading  Loading Related Articles